Florida, 2004Flash Flooding in Florida, September 4 to 5, 2004
September 4 to 5, 2004 · NWS MLB · 10 events in 10 counties and zones
10 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 4, 7:49 PM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Sep 4, 7:49 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
850 PM EDT SAT SEP 4 2004
.DISCUSSION...
...CENTER OF DANGEROUS HURRICANE FRANCES DRIFTING WEST-NORTHWEST
TOWARD THE EAST CENTRAL FLORIDA COAST...
...POTENTIALLY LIFE THREATENING WEATHER CONDITIONS TO CONTINUE IN
EAST CENTRAL FLORIDA OVERNIGHT...
WFO MELBOURNE IS IN THE THICK OF HURRICANE OPS AS THE EYE OF
HURRICANE FRANCES WAS MOVING SLOWLY OVER THE GULF STREAM BETWEEN THE
FLORIDA MAINLAND AND GRAND BAHAMA ISLAND.
THE ENTIRE COUNTY WARNING AREA IS UNDER A TORNADO WATCH UNTIL 8 AM
SUNDAY MORNING AS RAIN BANDS COME ASHORE OVERNIGHT. THE GREATEST
THREATS FROM FRANCES WILL GRADUALLY SHIFT FROM TORNADO...HIGH WIND
AND SURGE THREATS AS FRANCES MOVES ONSHORE OVERNIGHT...TO FLOODING
THREATS SUNDAY AS FRANCES DRIFTS SLOWLY THROUGH THE PENINSULA.
.MARINE...HURRICANE CONDITIONS IN PLACE. FORECAST WILL DEPEND ON
FUTURE NHC TRACKS OF FRANCES. FOR NOW...WILL BEGIN TO TAPER SEAS
BELOW 12FT SUN NIGHT INTO MON...SEAS BELOW 12 FEET FOR THE ENTIRE
AREA BY MON NIGHT AS FRANCES PULLS AWAY FROM THE STATE.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
...HURRICANE WARNING FLAGLER BEACH TO JUPITER INLET.
...INLAND HURRICANE WIND WARNING FOR INTERIOR VOLUSIA...LAKE...
SEMINOLE...ORANGE...OSCEOLA...AND OKEECHOBEE COUNTIES.
...FLOOD WATCH FOR ALL OF EAST CENTRAL FLORIDA THRU SUNDAY.
...FLOOD WARNING ON THE ST JOHNS RIVER.
...TORNADO WATCH UNTIL 8 AM SUNDAY ALL EC FL COUNTIES.
&&
WFO MELBOURNEIn the hours before
Local storm report, Sep 4, 6:03 PM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
703 PM EDT SAT SEP 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HURRICANE MELBOURNE 28.11N 80.64W
09/04/2004 BREVARD FL PUBLIC
TREE DOWN ON HOUSE AT 810 CEDAR DRIVE. TREE DOWN IN ROAD.
FENCES DOWN, DAMAGE TO CAR. REPORT RECEIVED AT 615 PM.
&&
JACOBSSpecial weather statement, Sep 4, 11:02 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1202 AM EDT SUN SEP 5 2004
FLZ041-044>046-053-058-144-050500-
INLAND VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
SOUTHERN LAKE-
1202 AM EDT SUN SEP 5 2004
...RAIN SQUALLS WITH STRONG GUSTY WINDS WILL CONTINUE TO AFFECT
ALL OF INTERIOR EAST CENTRAL FLORIDA...
AT 12 AM...RADAR WAS DETECTING NUMEROUS RAIN BANDS MOVING ASHORE.
THESE RAIN BANDS WERE PRODUCING DAMAGING WINDS ALONG THE COAST...THE
WINDS WERE LESSENING AS THEY SPREAD INLAND. EXPECT FREQUENT WIND
GUSTS OF 45 TO 55 MPH WITH OCCASIONAL WIND GUSTS TO 65 MPH. THESE
CONDITIONS WILL CONTINUE THROUGH AT LEAST 2 AM.
THE LEADING OF HURRICANE FRANCES EYEWALL HAS MOVE ONSHORE FROM FORT
PIERCE TO WEST PALM BEACH. SOUTHEASTERN SAINT LUCIE AND EASTERN
MARTIN COUNTIES WILL BE IN THE EYE FOR SEVERAL HOURS.
RW/SMS
Flash Flood, Indian River
- When
- September 4, 11:06 PM EST to September 5, 12:00 PM EST
- Where
- Indian River County, East Portion
- Reported by
- NEWSPAPER
- Coordinates
- 27.696, -80.574 (the zone’s center; the record gives no point)
From 4 to 8 inches of heavy rain from Hurricane Frances produced widespread flooding of roads, residences and businesses mainly in the coastal communities.
Flash Flood, Martin
- When
- September 4, 11:06 PM EST to September 5, 12:00 PM EST
- Where
- Martin County, East Portion
- Reported by
- NEWSPAPER
- Coordinates
- 27.082, -80.398 (the zone’s center; the record gives no point)
From 4 to 8 inches of heavy rain from Hurricane Frances produced widespread flooding of roads, residences and businesses mainly in the coastal communities.
Flash Flood, St. Lucie
- When
- September 4, 11:06 PM EST to September 5, 12:00 PM EST
- Where
- St. Lucie County, East Portion
- Reported by
- NEWSPAPER
- Coordinates
- 27.381, -80.445 (the zone’s center; the record gives no point)
From 4 to 8 inches of heavy rain from Hurricane Frances produced widespread flooding of roads, residences and businesses mainly in the coastal communities.
Flash Flood, Osceola
- When
- September 5, 1:30 AM EST to 1:00 PM EST
- Where
- Osceola County, North Portion
- Reported by
- NEWSPAPER
- Coordinates
- 28.063, -81.149 (the zone’s center; the record gives no point)
From 8 to 10 inches of heavy rain from Hurricane Frances produced widespread flooding of roads, residences and businesses mainly in Kissimmee and St. Cloud.
Flash Flood, Okeechobee
- When
- September 5, 1:30 AM EST to 12:00 PM EST
- Where
- Okeechobee County, Northeast Portion
- Reported by
- NEWSPAPER
- Coordinates
- 27.386, -80.889 (the zone’s center; the record gives no point)
From 4 to 6 inches of heavy rain from Hurricane Frances produced widespread flooding of roads, and residences.
Flash Flood, Brevard
- When
- September 5, 1:30 AM EST to 12:00 PM EST
- Where
- Brevard County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 28.300, -80.701 (the zone’s center; the record gives no point)
From 4 to 8 inches of heavy rain from Hurricane Frances produced widespread flooding of roads, residences and businesses.
Flash Flood, Volusia
- When
- September 5, 1:30 AM EST to 12:00 PM EST
- Where
- Volusia County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
From 10 to 12 inches of rain from the northern rainbands of Hurricane Frances produced widespread flooding of homes, businesses and roads across most of the coastal communities as well as in Deltona, and Deland.
Flash Flood, Lake
- When
- September 5, 1:30 AM EST to 12:00 PM EST
- Where
- Lake County, Northeast Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 28.762, -81.711 (the zone’s center; the record gives no point)
An estimated 8 to 10 inches of rain from Hurricane Frances fell across the central and northern part of Lake County, flooding roads and a few homes.
Flash Flood, Orange
- When
- September 5, 1:30 AM EST to 12:00 PM EST
- Where
- Orange County, West Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 28.514, -81.323 (the zone’s center; the record gives no point)
From 8 to 10 inches of rain from Hurricane Frances fell across north and west Orange County, flooding homes and roads in the Orlando metropolitan area.
Flash Flood, Seminole
- When
- September 5, 1:30 AM EST to 12:00 PM EST
- Where
- Seminole County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 28.717, -81.236 (the zone’s center; the record gives no point)
From 8 to 10 inches of rain from Hurricane Frances fell across much of Seminole County, flooding homes and roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, September 4 to 7, 20044 deaths · 15 events
- Hurricane in Florida, September 4 to 5, 2004$4.9 billion · 5 events
- Hurricane in Florida, September 4 to 5, 2004$711 million · 8 events
- High Wind in Florida, September 4 to 5, 2004$106 million · 61 kt wind · 5 events
- Lightning Strike in Louisiana, September 4, 20041 death · 1 event
- Winter Weather in Colorado, September 4, 20041 death · 1 event
- Heavy Rain in Florida, September 4 to 8, 200411 events
- Winter Weather in Colorado, September 4 to 5, 20047 events
- Dense Fog in Wisconsin, September 4, 20043 events
- Hail in North Dakota, September 4, 20040.75 in hail · 3 events
- Tornado in Arizona, September 4, 2004F0 · 1 event
- Tornado in Florida, September 4, 2004F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424580, 5424915, 5424916, 5424581, 5424582, 5424583, 5424584, 5424585, 5424586, 5424587.